Vit D and Calcium

I stopped taking the Alendronic Acid and Omeprazole about 6 weeks ago after reading many posts on this site. I had been prescribed them automatically with my pred after PMR diagnosis. I managed to get a DEXA scan and have no signs of any weakness yet and bones are very good for age and stage. GP has given me Calcium and Vit D supplement which I have been taking for about a month but I am finding I often feel nauseous. Can anybody explain why? I feel I should take them to protect my bones.

Thanks

20 Replies

oldestnewest
  • Hi Lochy,

    Yes I think it's a good idea to take Adcal, still continuing with mine even though no longer on Pred.

    When are you taking yours? Most people take their "morning" dose either around mid morning or lunch depending on whether they are taking Omeprazole. Normal routine - Pred with breakfast, PPI mid morning, Adcal lunchtime. I take evening dose about 7pm.

    Don't think nausea is a listed side effect, but there is a warning not to take with 2 hrs of eating some foods.

    Can only suggest if it continues check with pharmacist or GP.

  • Some people do complain the calcium tablets upset their stomach. They shouldn't be taken within about 3 hours of your pred (they interfere) but it helps to take them with food, as part of a meal I feel. You can also get different sorts, the usual (cheapest) sort are calcium carbonate but calcium citrate is often said to be easier on the stomach.

    I have only taken the equivalent of AdCal for the 7+ years I have been on pred (much of the time at above 10mg) and there has been almost no change in my bone density. I, too, was handed AA automatically, I took 4 before discussing it with a very sympathetic GP who agreed they seemed to be developing at least boots of clay if not actually feet of clay!

  • I was unable to take any of the biphosphonates at the start, they all gave me awful joint and muscle pain as a side effect (which I really didn't need), so I just took the calcium and vit D. For eight years my bone density was fine, but when it began to deteriorate it was monitored more closely and two more years down the line I was prescribed denosumab which I am still on now and I have normal bone density results again.

    There have been some negative reports on denosumab, but I have no noticeable side effects at all and am pleased that it is suiting me.

    Incidentally I was taking a PPI long before I started on Pred, as I have a hiatus hernia. Mine is taken first thing on an empty stomach so I am curious as to where the instruction to take mid-morning came from?

    For the nausea, have you tried taking the Adcal with a meal? I mean that literally, as in the middle of lunch/dinner/tea? I know of several cases where the nausea has been overcome by doing that.

  • I wasn't an instruction, but someone on this forum recommended taking it mid morning - can't remember who or when.

    Since I've stopped Pred I've gone back to taking early morning before breakfast.

  • Thank you - interesting - not come across that before and can't quite see how it would work.

  • No, nor could I. Unfortunately can't remember the context of the original post/answer. Must still have a bit of brain fog 😚

  • You're in my club!

  • gastrolondon.co.uk/proton-p...

    They work for 12 hours anyway - it isn't a short term action. But they work best taken 30-60 mins before eating. So early morning will be fine if you eat breakfast - less appropriate if, like me, you don't.

  • I typically take my calcium and vit D just after breakfast and not usually with food and then take my second dose late afternoon, often when I remember! Perhaps I will try it during breakfast but that's usually when I'm taking my pred. I will experiment and hope it works.

    Thanks for your input everyone

  • Lunch and dinner then - you need at least 2 to 3 hours between pred and calcium really.

  • Golly I didn't know that. I've been taking my calcium and Vit D with my pred at breakfast. I've been feeling good lately though! How does it interfere? Is it detrimental to the effects of the pred or the intake of Calcium?

  • "Applies to: prednisone and Calcium 600 D (calcium/vitamin d)

    Antacids and agents with acid-neutralizing effects may impair the absorption of dexamethasone, prednisolone, prednisone, and other corticosteroids, although data from published studies are somewhat conflicting. The mechanism of interaction and clinical significance are unknown. No particular intervention is necessary during concomitant therapy with these agents, but clinicians should be aware of the potential for interaction."

    Calcium carbonate, the form of calcium we are usually given neutralises the acid in the stomach which is necessary to absorb pred best. Of course - that then begs the question about taking PPIs (Omeprazole etc) as well (never thought about that before!). At a guess, it probably means you would need a higher dose of pred to get the same effect...

    The other point about calcium is that the body won't absorb more than about 500mg at a time - which is why we usually are given tablets with about 600mg to be taken twice a day. I believe there are also single higher dose tablets - they won't be reliable for absorption of the amount you need. You also need a small amount of fat at the same time to transport the vit D better - as one lady said, that'll be the square of chocolate then!

  • Thank you for all that useful information! I won't worry about it too much at the moment then as I'm feeling pretty good on 6.5 pred. I will change my regime if the situation worsens though. I take my calcium and Vit D with a little full fat yoghourt....I like the idea of the chocolate but unfortunately the calcium leaflet says chocolate is one of the things to avoid taking for a couple of hours because it inhibits the absorption....along with coffee and spinach....other favourites of mine! Sometime you just can't win.....but hey ho....each day with a modicum of energy and no pain is a major blessing! Hope you are doing well.

  • I haven't been taking Adcal at all, calcium seemed in the past to really upset my stomach. My blood tests show calcium levels at the high end of the scale, Vit D at the last report 6 months ago was also good. I am on coated Pred tabs at 7.5mg at the moment, so if I start taking Adcal when would you suggest is the best time, given the long delay in pred release. And is it a given that Adcal, or similar, should always be taken? (I am a fan of the square of chocolate but am reluctant to take supplements! )

  • If it upsets your stomach then maybe a bit of reticence is called for - maybe look at keeping up your dietary level.

    The received wisdom (established in a study) is that the extra calcium suppresses the loss of calcium from the bones due to the pred and so helps avoid osteoporosis developing. The question is - is your relatively high blood calcium level because of that? Have you had a dexascan? That's the only way to know what state your bone density is at.

  • Delay while I frantically try to find my dexascan results, unsuccessful so far (house renovation, can't find anything!) but there was evidence of slight osteopenia as I remember. I eat a calcium-rich diet, lots of organic plain yogurt, milk, broccoli, kale and assorted veg, fish and cheese, no bread (or one toasted slice when living without vegemite gets too much..) Sorry can't be more specific, when I find the pesky scan results I will be more help! Thanks, as always, for your prompt reply!

  • I have slight osteopenia - wouldn't take anything more than calcium though. Mind you - your diet has far more than mine. Until recently I couldn't do the dark green veggies as I was on a warfarin-type clone. On a new-generation anticoagulant now - the world is my kale now...

  • I think I will continue as I am then .. and will keep reading the forum posts, I've learnt so much. Time for a Bowen top-up, a piece of chilli chocolate and an Ovaltine night-cap, life isn't totally kale-coloured! Thank you PMRpro :-)

  • Hmm - less sure about the Ovaltine! Kale would be preferable...

  • None of us should be taking too much calcium. Recently heard that it's best, if supplementation is needed at all, to get half calcium from diet (not as hard as you would think) and half through supplements. So approximately 600 mg from each. Vitamin D3 is also required, but also Vitamin K2 and magnesium. These are the biggies which may need to be supplemented depending on your diet and sources of food. Most if not all of the other micronutrients needed for proper bone remodelling should be available in a well-balanced diet.

    Too much animal protein is bad for bone health as it contributes too much phosphorus. For that reason dairy should not be the main source of calcium in the diet, but add lots of leafy greens and other foods which contain bioavailable calcium and magnesium. Vitamin K2 is believed to contribute to proper calcium absorption and therefore helps maintain bone density as well as avoiding the problems excess calcium can lead to (cardiac problems, kidneys stones).

    And if you are concerned about bone density, appropriate exercise is also a must!

    If you have never had a fracture then no matter what the DXA reading is you can probably safely avoid the OP meds and use natural strategies to maintain and improve bone health.

You may also like...